Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 274, NWS Hastings, NE

August 7, 2011Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 7, 2011, 9:58 AM CDT for Jewell County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2011, 9:58 AM CDT (14:58 UTC)
Expired
Aug 7, 2011, 10:30 AM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jewell County, KS

The radar

The Grand Island radar (KUEX), 61 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS53 KGID 071458
SVRGID
KSC089-071530-
/O.NEW.KGID.SV.W.0274.110807T1458Z-110807T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
958 AM CDT SUN AUG 7 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1030 AM CDT

* AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BURR OAK...OR 28 MILES NORTH OF BELOIT...AND
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MANKATO...MONTROSE...WEBBER...LOVEWELL STATE PARK AND FORMOSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3974 9793 3978 9833 3996 9833 3998 9793
TIME...MOT...LOC 1458Z 267DEG 18KT 3986 9823
WIND...HAIL <50MPH 1.00IN

$$

BRYANT
2 follow-up statements
815 
WWUS53 KGID 071515
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1015 AM CDT SUN AUG 7 2011

KSC089-071530-
/O.CON.KGID.SV.W.0274.000000T0000Z-110807T1530Z/
JEWELL KS-
1015 AM CDT SUN AUG 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL JEWELL
COUNTY UNTIL 1030 AM CDT...

AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR LOVEWELL STATE PARK...OR 28 MILES NORTHWEST OF
CONCORDIA...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL JEWELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3974 9793 3978 9833 3996 9833 3998 9793
TIME...MOT...LOC 1514Z 267DEG 18KT 3987 9799
WIND...HAIL <50MPH 1.00IN

$$

BRYANT
815 
WWUS53 KGID 071528
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1028 AM CDT SUN AUG 7 2011

KSC089-071537-
/O.EXP.KGID.SV.W.0274.000000T0000Z-110807T1530Z/
JEWELL KS-
1028 AM CDT SUN AUG 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEWELL COUNTY WILL
EXPIRE AT 1030 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER SMALL 
HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3974 9793 3978 9833 3996 9833 3998 9793
TIME...MOT...LOC 1527Z 267DEG 18KT 3987 9791

$$

BRYANT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:38 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 7, 6:38 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
638 AM CDT SUN AUG 7 2011

.AVIATION...12Z TAF. PRIMARY FORECAST CONCERN WITH THIS TAF PERIOD
IS PRECIPITATION CHANCES...AND OVERALL CONFIDENCE REMAINS ON THE
LOW SIDE. THE TERMINAL COULD SEE A BIT OF PRECIPITATION ALREADY
THIS MORNING...WITH ACTIVITY ACROSS WRN PORTIONS OF NEB/KS TRYING
TO DRIFT FURTHER EAST. DECIDED TO INSERT A TEMPO GROUP IN CASE IT
MAKES IT FAR ENOUGH TO IMPACT THE TERMINAL. OTHERWISE...THE BETTER
CHANCES ARE EXPECTED TO HOLD OFF UNTIL LATER THIS
AFTERNOON/EVENING...AS ANOTHER UPPER LEVEL WAVE PUSHES THROUGH THE
REGION WHILE A WEAK SFC FRONTAL BOUNDARY REMAINS IN THE AREA...AND
WILL KEEP PROB30 GROUP GOING. WINDS ARE EXPECTED TO BE VARIABLE
FOR A MAJORITY OF THIS TAF PERIOD...WITH WINDS GENERALLY NEAR/LESS
THAN 10 MPH.

&&

.PREV DISCUSSION... /ISSUED 556 AM CDT SUN AUG 7 2011/

DISCUSSION...UPDATED THE FORECAST THIS MORNING TO ACCOUNT FOR
STUBBORN LINGERING CONVECTION DRIFTING INTO THE CWA.

PREV DISCUSSION... /ISSUED 443 AM CDT SUN AUG 7 2011/

DISCUSSION...BIGGEST FORECAST CHALLENGE WILL BE TIMING OF
PRECIPITATION CHANCES.

OVERALL SYNOPTIC PATTERN REMAINS STUBBORN AS A PERSISTENT ELONGATED
UPPER RIDGE WILL REMAIN ACROSS THE SOUTHERN UNITED STATES...ALLOWING
LOW-AMPLITUDE WAVES AND PERTURBATIONS TO PROGRESSIVELY MOVE ACROSS
THE REGION IN RELATIVELY QUICK SUCCESSION WITHIN WEST/NORTHWEST FLOW.

A SURFACE BOUNDARY HAS MADE ITS WAY THROUGH PART OF THE CWA AND
LOOKS LIKE IT WILL STALL NEAR THE STATE LINE OF NEBRASKA AND KANSAS
TODAY. THIS WILL SERVE AS AN INSTABILITY AXIS AND WILL BE A FOCUS
FOR CONVECTION AS LAPSE RATES INCREASE. ENSEMBLES INDICATE THAT BULK
SHEAR WILL INCREASE SIGNIFICANTLY FOR TODAY...ESPECIALLY ALONG AND
NORTH OF THE SURFACE BOUNDARY. THIS COMBINED WITH EXPECTED
INSTABILITY COULD GIVE US A ROUND OF SEVERE WEATHER....ESPECIALLY
NEAR THE STATE BORDER WHERE THE BOUNDARY IS EXPECTED TO BE.
SOUNDINGS INDICATE THAT WIND DAMAGE WILL BE THE PRIMARY THREAT...BUT
LAPSE RATES AND RELATIVELY LOWER FREEZING/WET BULB ZERO HEIGHTS
COULD SUPPORT SEVERE HAIL AS WELL. ANY DISCRETE STORMS WILL PROBABLY
MERGE INTO AN MCS AND MOVE EAST ALONG THE INSTABILITY AXIS.
ALSO...STORMS THAT DEVELOP WILL BE STRENGTHENED BY A LOW-LEVEL JET
INDUCED AREA OF CONVERGENCE NEAR THE STATIONARY BOUNDARY...BUT BY
THE MID-LATE OVERNIGHT HOURS...THIS SHOULD SHIFT EAST OF THE CWA.
MID-LEVEL TEMPERATURES WILL PROBABLY BE TOO HOT TO ALLOW MUCH OF ANY
CONVECTION IN THE SOUTHWESTERN CWA FOR TODAY AND TONIGHT...SO I PLAN
ON CUTTING BACK ON CHANCES OF PRECIPITATION IN THIS AREA. OUTFLOW
FROM CONVECTION COULD TRY TO SHOVE CONVECTION SOUTH INTO OUR KANSAS
COUNTIES TONIGHT...BUT MID-LEVEL LAPSE RATES DO NOT LOOK ALL THAT
FAVORABLE ACROSS OUR KANSAS COUNTIES AND FOR NOW THE FOCUS OF
CONVERGENCE LOOKS LIKE IT WILL BE FARTHER NORTH ALONG OUR THE
NEBRASKA/KANSAS BORDER.

PRECIPITATION CHANCES FOR THE NEXT SEVERAL DAYS WILL BE DIFFICULT TO
NAIL DOWN. PRECIPITATION/THUNDERSTORM DEVELOPMENT WILL DEPEND
LARGELY ON MESOSCALE FEATURES SUCH AS OUTFLOW BOUNDARIES FROM
PREVIOUS AND ONGOING CONVECTION ALONG WITH TIMING OF LOW-AMPLITUDE
WAVES. IT WILL BE DIFFICULT TO LEAVE OUT PRECIPITATION AT ANY PERIOD
IN THE FUTURE...BUT I WILL GENERALLY FOLLOW THE LATEST PERSISTENT
TRENDS OF LATE AFTERNOON/NOCTURNAL CONVECTION IF IT DOES OCCUR AT
ALL. SIGNALS TEND TO BE A LITTLE STRONGER FOR TUESDAY NIGHT DURING
THE OVERNIGHT HOURS...WITH POSSIBLY SOME ENHANCEMENT FROM THE NOSE
OF A LOW-LEVEL JET. I WILL CONTINUE TO LEAN TOWARD VERIFICATION
STATISTICS FOR TEMPERATURES AND DEWPOINTS. TEMPERATURES TODAY SHOULD
BE SIGNIFICANTLY WARMER OVER THE KANSAS COUNTIES...SOUTH OF THE
SURFACE BOUNDARY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...ADO
PREV DISCUSSION...HEINLEIN
Hazardous weather outlook, Aug 7, 8:39 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
839 AM CDT SUN AUG 7 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
839 AM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH HAIL TO THE SIZE OF
NICKELS AND WIND GUSTS TO AROUND 50 MPH. THUNDERSTORMS WILL AGAIN
BE POSSIBLE LATE THIS AFTERNOON INTO THE NIGHT TIME HOURS. SEVERE
WEATHER IS POSSIBLE...ESPECIALLY ALONG AND 50 MILES NORTH OF THE
NEBRASKA AND KANSAS STATE BORDER. THE MAIN THREATS WILL BE WIND
GUSTS UP TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE INTERMITTENT CHANCES OF THUNDERSTORMS THROUGH THE
ENTIRE PERIOD. MORE STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL
BE POSSIBLE DURING THIS TIME PERIOD...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. THE MAIN HAZARDS FOR THE ENTIRE
PERIOD WILL BE DAMAGING WIND GUSTS OF 60 MPH...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 7, 8:27 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
827 AM CDT SUN AUG 7 2011

KSZ017-071415-
ROOKS KS-
827 AM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS COUNTY UNTIL 915
AM CDT...

AT 826 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF WEBSTER STATE PARK...OR 19
MILES NORTHEAST OF HILL CITY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEBSTER STATE PARK...
  STOCKTON...
  WOODSTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3934 9961 3957 9961 3957 9904 3933 9905
TIME...MOT...LOC 1327Z 273DEG 21KT 3949 9952

BRYANT
Special weather statement, Aug 7, 9:28 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
928 AM CDT SUN AUG 7 2011

KSZ006-NEZ084-071500-
FRANKLIN NE-SMITH KS-
928 AM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHWESTERN SMITH COUNTIES UNTIL 1000 AM CDT...

AT 926 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF BLOOMINGTON...OR 23 MILES
NORTHEAST OF PHILLIPSBURG...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN SMITH AND SOUTHEASTERN FRANKLIN
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3989 9907 4000 9907 4005 9909 4006 9873
      3987 9872
TIME...MOT...LOC 1428Z 269DEG 24KT 3997 9898

BRYANT
Special weather statement, Aug 7, 9:39 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
939 AM CDT SUN AUG 7 2011

KSZ007-071515-
JEWELL KS-
939 AM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL COUNTY UNTIL 1015
AM CDT...

AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANKATO...OR 27 MILES NORTH OF BELOIT...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONTROSE...
  WEBBER...
  LOVEWELL STATE PARK...
  FORMOSO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3970 9793 3975 9839 3996 9833 3998 9793
      3977 9792
TIME...MOT...LOC 1438Z 285DEG 23KT 3984 9820

BRYANT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:27 AM CDTSpecial Weather StatementGIDRooks48 min
Aug 7, 9:28 AM CDTSpecial Weather StatementGIDSmith32 min
Aug 7, 9:39 AM CDTSpecial Weather StatementGIDJewell36 min
Aug 7, 9:46 AM CDTSevere Thunderstorm WarningGIDSmith29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.